Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 73, NWS Kansas City, MO

August 8, 2015Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 8, 2015, 10:41 PM CDT for Atchison County, Holt County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2015, 10:41 PM CDT (03:41 UTC)
Expired
Aug 9, 2015, 1:45 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:40 PM CDTFLASH FLOODMound City, MO6 INCHES WATER OVER ROAD AT US HWY 59, NEAR DAVIS CREEK
Aug 8, 11:53 PM CDTFLASH FLOODMound City, MOSHERIFF ESTIMATES 8 INCH WATER OVER ROUTE E AND US 59.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WGUS53 KEAX 090341
FFWEAX
MOC005-087-090645-
/O.NEW.KEAX.FF.W.0073.150809T0341Z-150809T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 PM CDT SAT AUG 8 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
  NORTHWESTERN HOLT COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 145 AM CDT
    
* AT 1040 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN ACROSS WESTERN PORTIONS OF THE WARNED AREA. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUND CITY...FAIRFAX...CRAIG...BIGELOW...CORNING...BROWNVILLE STATE
  RECREATION AREA AND INDIAN CAVE STATE PARK.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4034 9562 4039 9565 4039 9518 4011 9517
      4010 9540 4012 9540 4013 9542 4016 9544
      4018 9548 4024 9547 4026 9555 4030 9556
      4032 9561 4031 9566 4032 9566

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:29 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 6:29 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT SAT AUG 8 2015

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 420 PM CDT SAT AUG 8 2015

Quite a lot to get to this afternoon...might as well jump right to
it. Latest VIS satellite imagery showing initial convective
initiation occurring across central Kansas at the moment...directly
beneath the main thermal ridge axis in place across the Central
Plains. Looking aloft...RUC vorticity/water vapor combo still showing
several weak inbound waves rotating along the northern periphery of
a well-entrenched Southern Plains upper ridge. Overall convective
scenario this afternoon was in question based on a much further
southward track of last night/s MCS activity from the High Plains.
Regardless...the early timing of this feature appears to have allowed
for enough recovery time to yield weak to moderate instability
/albeit slightly capped per 19z OAX/TOP special soundings/ across the
Lwr Missouri Vly this afternoon. Going forward today...concerns
continue to increase for organized severe weather with a secondary
threat of heavy rainfall/flash flooding during the overnight hrs.

Inspection of several high-resolution models yields an interesting
convective scenario later tonight. Upper-level shear values are more
than supportive for isolated supercells...however this activity may
be confined to areas already seeing initial convective development
late this afternoon. Overall...main thinking currently is upstream
convection will eventually morph into an organized MCS...before
tracking east across northeastern KS/northern Missouri later tonight
/mainly after 00z/. Overall prevailing thoughts are that this
activity will track east along the main moisture gradient seen on
the GOES Sounder 7.4 micron channel this afternoon. If this occurs as
advertised by the various high res models...much of the KC Metro
should be spared...with concerns largely focused on areas along and
north of Route 36. That said...forecast soundings continue to show
deep veering with height...indicative of southeast winds at the
surface and westerly flow aloft. Considering this...would not be
surprised to see mesovorticies along the leading edge of convection
as it tracks east. Obviously this heightens the tornado risk across
the northern portions of the area...but overall conceptual models of
mesovorticies supports this concern.

In addition to the severe threat...concerns continue to rise for
heavy rainfall once again north of the KC Metro. High res suite
suggests an outflow reinforced warm front will stall south of the
IA/MO state line later tonight after initial MCS passes. If this
occurs as advertised...and considering the LLJ is expected to
increase to near 45 kts later tonight...deep moisture convergence and
backbuilding/training of redeveloping cells appears possible towards
the IA state line. Couple this with PWAT values that will be in
excess of 2" /2-3 standard deviations above normal/ and an
uninterrupted supply of tropical rich moisture from the eastern
Pacific...highly efficient rainfall production is possible if
backbuilding/regeneration does occur. After collaboration with
surrounding offices and national centers...have elected to hoist a
flash flood watch through 12z Sunday morning.

Outflow boundary/front expected to gradually sink south with time on
Sunday. This feature will likely lead to renewed shwr/storm
development Sunday afternoon but overall severe threat looks low
thanks to weak winds aloft. Another warm day is expected south of
I-70...but will allow midshift the opportunity to hoist any
additional heat headlines once this evening/overnight's convective
trends are established.

Shwr/storm chances look to continue across southern portions of the
fcst area Sunday night as the LLj once again strengthens. Drier
conditions to then return by the early work week along with cooler
temps.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 420 PM CDT SAT AUG 8 2015

Through the mid-week, the southern ridge axis will slowly work its
way north with resulting mid-level northwest flow over the area.
Surface high pressure will then pull in northerly winds, bringing
dry conditions and slightly cooler than normal temperatures for
Wednesday and Thursday. As the surface high pushes eastward, return
southerly flow will bring increased temperatures back into the area
through the late week and particularly into the weekend. Dry
conditions will be the theme for the forecast with dominating
surface high pressure beginning mid-week and persisting through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 628 PM CDT SAT AUG 8 2015

Forecast remains quickly evolving, but retain a VFR forecast.
Current expectations are for convection and subsequent reduction to
flight categories to remain west and north of most terminals this
evening into tonight, with the possible exception at STJ. As
boundary slides south tomorrow, additional storms are expected to
develop near or at terminals during the afternoon. Otherwise, winds
will gradually veer, with wind shift as boundary passes through.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 9 PM CDT this evening for KSZ025-057-060-
     103>105.

MO...HEAT ADVISORY until 9 PM CDT this evening for MOZ020>022-028>031-
     037>039-043>046-053-054.

     FLASH FLOOD WATCH from 10 PM CDT this evening through Sunday
     morning for MOZ001>008-011>017.

&&

SHORT TERM...32
LONG TERM...Welsh
AVIATION...Blair
Hazardous weather outlook, Aug 8, 4:20 AM CDT, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT SAT AUG 8 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
420 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED STORMS MAY REDEVELOP THIS AFTERNOON OR THIS EVENING
 ACROSS NORTHEAST KS AND NORTHERN MO. A FEW STRONG TO SEVERE STORMS
 ARE POSSIBLE...AND ALL SEVERE WEATHER HAZARDS ARE A THREAT IN THE
 STRONGEST STORMS...ESPECIALLY NORTH OF U.S. HWY 36.

 HEAT INDICES MAY CLIMB INTO THE 102 TO 106 DEGREE RANGE THIS
 AFTERNOON ALONG AND SOUTH OF THE MISSOURI RIVER.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 A FEW ADDITIONAL STORMS ARE POSSIBLE SUNDAY...BUT ARE NOT EXPECTED
 TO BE SEVERE AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 8, 8:28 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT SAT AUG 8 2015

MOZ001-090145-
ATCHISON MO-
828 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 845 PM CDT...

AT 828 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMBURG...OR 21 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
ATCHISON COUNTY.

LAT...LON 4059 9565 4053 9574 4052 9575 4053 9577
      4056 9576 4057 9577 4058 9577
TIME...MOT...LOC 0128Z 239DEG 30KT 4057 9576

BLAIR
Special weather statement, Aug 8, 9:50 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT SAT AUG 8 2015

MOZ001-011-090315-
ATCHISON MO-HOLT MO-
950 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 1015 PM CDT...

AT 949 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHUBERT...OR 13 MILES NORTH OF FALLS CITY...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFAX...CRAIG...CORNING AND INDIAN CAVE STATE PARK.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 88 AND 107.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 4033 9563 4035 9562 4038 9532 4013 9527
      4014 9543 4016 9544 4019 9548 4022 9547
      4024 9547 4026 9555 4030 9556 4032 9561
      4031 9565 4032 9566
TIME...MOT...LOC 0249Z 264DEG 23KT 4026 9564

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:50 PM CDTSpecial Weather StatementEAXAtchison25 min
Aug 8, 10:31 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt44 min
Aug 8, 11:15 PM CDTSevere Thunderstorm WarningEAXHolt45 min
Aug 8, 11:43 PM CDTSevere Thunderstorm WarningEAXAndrew, Nodaway62 min
Aug 8, 11:50 PM CDTSpecial Weather StatementEAXAtchison40 min
Aug 9, 12:00 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt30 min
Aug 9, 12:34 AM CDTSpecial Weather StatementEAXGentry41 min
Aug 9, 12:49 AM CDTSevere Thunderstorm WarningEAXDeKalb, Gentry26 min
Aug 9, 1:12 AM CDTFlash Flood WarningEAXAtchison, Nodaway3 hr
Aug 9, 1:52 AM CDTSpecial Weather StatementEAXGentry23 min
Aug 9, 2:58 AM CDTSpecial Weather StatementEAXMercer47 min
Aug 9, 3:22 AM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan23 min
Aug 9, 3:44 AM CDTHeat AdvisoryEAXBates, Cass, Clay, Cooper, Henry, Howard and 6 more12 hr
Aug 9, 4:12 AM CDTFlash Flood WarningEAXHarrison, Mercer6 hr
Aug 9, 4:24 AM CDTAreal Flood WarningEAXAtchison, Gentry, Nodaway, Worth6 hr
Aug 9, 5:44 AM CDTFlash Flood WarningEAXGrundy, Harrison, Mercer, Putnam, Sullivan5 hr
Aug 9, 6:04 AM CDTRiver Flood WarningEAXAtchison, Holt39 hr
Aug 9, 6:12 AM CDTRiver Flood WarningEAXBuchanan4 days
Aug 9, 7:44 AM CDTAreal Flood AdvisoryEAXCaldwell, Daviess, Linn, Livingston3 hr
Aug 9, 1:49 PM CDTRiver Flood WarningEAXAndrew, Nodaway40 hr
Aug 9, 2:39 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.